Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 10, NWS Jackson, KY

July 8, 2001Fleming County, Rowan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 8, 2001, 9:55 PM EDT for Fleming County, Rowan County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 8, 2001, 9:55 PM EDT (01:55 UTC)
Expired
Jul 9, 2001, 1:00 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Fleming County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 79 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1437 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 090158
FFWJKL
KYC069-205-090500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
955 PM EDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FLEMING COUNTY
  ROWAN COUNTY

* UNTIL 1 AM EDT

* AT 955 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN WAS FALLING OVER FLEMING AND ROWAN COUNTIES. RAINFALL AMOUNTS 
OF ONE TO TWO INCHES PER HOUR ARE LIKELY. THE HEAVIEST RAINS AT THIS 
TIME HAVE FALLEN OVER NORTHERN PARTS OF FLEMING COUNTY AND NORTHWEST
PORTIONS OF ROWAN COUNTY. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. LEAVE AREAS
SUBJECT TO FLOODING WHEN THE WATER STARTS TO RISE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

LAT...LON 3840 8378 3835 8353 3828 8346 3820 8338
          3820 8343 3809 8345

$$

HALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 8:36 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 8, 8:36 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
836 PM EDT SUN JUL 8 2001

NUMEROUS ZONE UPDATES THIS EVENING DRIVEN BY NUMEROUS SEVERE
THUNDERSTORM WATCHES. ANOTHER LARGE CONVECTIVE COMPLEX OVER IN/IL/OH
MOVING OUR WAY AROUND 40 MPH...TO PROVIDE US WITH ROUND 2 OF SVR
CONVECTION FOR TODAY/THIS EVENING.

FIRST ROUND OF STORMS LAID DOWN A GOOD STRIP OF ONE INCH UP TO TWO
INCH RAINS. FFG VALUES NOT THAT HIGH AND PUT SIMPLY WE ARE PRETTY
WET. EXPECT THIS NEXT BATCH TO PRODUCE ANOTHER 1-2 INCHES OF
RAIN...ISOLATED 3 INCHES NOT OUT OF THE QUESTION BUT SPEED OF STORMS
MAY LIMIT THE AMOUNTS A LITTLE. STILL EXPECT A DECENT SIZE AREA OF
STRATIFORM TYPE RAIN BEHIND THE MAIN CONVECTIVE LINE.

WITH THIS ALL IN MIND WE HAVE ISSUED A FLASH FLOOD WATCH FOR THE
ENTIRE CWA UNTIL 4 AM...EVEN THOUGH OUR SOUTHWEST ZONES DID NOT SEE
MUCH RAIN EARLIER..THEY HAVE OVER THE PAST FEW DAYS.

ZONE UPDATE AND FFA ALIREADY OUT.

.JKL...SEVERE THUNDERSTORM WATCH FOR ENTIRE CWA UNTIL 1 AM EDT.
FLASH FLOOD WATCH FOR ENTIRE CWA UNTIL 4 AM EDT.

HALL

In the hours before

Local storm report, Jul 8, 5:44 PM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
544 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    IRVINE                    KY   WIND DAMAGE
07/08/01   ESTILL                         NUMEROUS TREES DOWN.
                                          REPORTED BY SPOTTER.

0450 PM    RAVENNA                   KY   WIND DAMAGE
07/08/01 !  ESTILL                         TREE BLOWN ONTO CAR.
                                          REPORTED BY SPOTTER.
Local storm report, Jul 8, 5:56 PM EDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
556 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    DIXIE                     KY   WIND DAMAGE
07/08/01   MAGOFFIN                       TREES AND POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, Jul 8, 6:01 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
601 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    HOLLY FORK                KY   WIND DAMAGE
07/08/01   OWSLEY                         2 TREES DOWN AND SIDING
                                          BLOWN OFF A HOME. REPORTED
                                          BY LAW ENFORCEMENT.
Local storm report, Jul 8, 6:31 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
631 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    STINNETT                  KY   WIND DAMAGE
07/08/01   LESLIE                         TREES DOWN ACROSS POWER
                                          LINES. REPORTED BY LAW
                                          ENFORCEMENT.

0425 PM    CONFLUENCE                KY   WIND DAMAGE
07/08/01   LESLIE                         NUMEROUS TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0430 PM    KNOB LICK                 KY   WIND DAMAGE
07/08/01   LESLIE                         TREES ACROSS POWER LINES.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0440 PM    HYDEN                     KY   WIND DAMAGE
07/08/01   LESLIE                         TREE BLOWN ONTO HOUSE.
                                          REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, Jul 8, 7:42 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
742 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    FLEMINGSBURG              KY   WIND DAMAGE
07/08/01   FLEMING                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0230 PM    SHARPSBURG                KY   WIND DAMAGE
07/08/01   BATH                           TREES BLOWN INTO POWER
                                          LINES. REPORTED BY LAW
                                          ENFORCEMENT.

0240 PM    MOREHEAD                  KY   WIND DAMAGE
07/08/01   ROWAN                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0242 PM    5 SE WEST LIBERTY         KY   WIND DAMAGE
07/08/01   MORGAN                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0250 PM    FLEMINGSBURG              KY   WIND DAMAGE
07/08/01   FLEMING                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0300 PM    MT. STERLING              KY   WIND DAMAGE
07/08/01   MONTGOMERY                     TREES BLOWN INTO POWER
                                          LINES. REPORTED BY LAW
                                          ENFORCEMENT.

0330 PM    5 W CAMPTON               KY   WIND DAMAGE
07/08/01   WOLFE                          TREES DOWN ALONG 715.
                                          REPORTED BY LAW
                                          ENFORCEMENT.
Special weather statement, Jul 8, 7:47 PM EDT, 2 hours 8 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
747 PM EDT SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH UNTIL 1 AM FOR EASTERN AND
PARTS OF SOUTH CENTRAL KENTUCKY...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN AND PARTS OF
SOUTH CENTRAL KENTUCKY UNTIL 1 AM. THIS INCLUDES THE CITIES OF
MONTICELLO...SOMERSET...MIDDLESBORO...MOUNT STERLING...
FLEMINGSBURG...PIKEVILLE...CAMPTON...JACKSON...HAZARD...AND LONDON.

THIS SEVERE THUNDERSTORM WATCH EXTENDS THE PREVIOUS WATCH EXPIRING
AT 8 PM FOR LAUREL...MCCREARY...WHITLEY...KNOX...BELL...AND HARLAN
COUNTIES.

THIS SEVERE THUNDERSTORM WATCH EXTENDS THE PREVIOUS WATCH EXPIRING
AT MIDNIGHT TONIGHT FOR PULASKI AND WAYNE COUNTIES.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE
OR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED.

HEINLEIN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:45 PM EDTSevere Thunderstorm WarningJKLFleming45 min
Jul 8, 8:58 PM EDTSevere Thunderstorm WarningJKLElliott47 min
Jul 8, 9:07 PM EDTSevere Thunderstorm WarningJKLRowan38 min
Jul 8, 9:22 PM EDTSevere Thunderstorm WarningJKLBath, Montgomery68 min
Jul 8, 9:52 PM EDTSevere Thunderstorm WarningJKLMenifee, Powell38 min
Jul 8, 9:57 PM EDTSevere Thunderstorm WarningJKLElliott48 min
Jul 8, 10:08 PM EDTSevere Thunderstorm WarningJKLLee, Wolfe67 min
Jul 8, 10:08 PM EDTSevere Thunderstorm WarningJKLEstill67 min
Jul 8, 10:26 PM EDTTornado WarningJKLJohnson, Morgan34 min
Jul 8, 10:35 PM EDTFlash Flood WarningJKLElliott3 hr
Jul 8, 10:45 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Owsley, Perry45 min
Jul 8, 10:45 PM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski, Rockcastle45 min
Jul 8, 11:15 PM EDTFlash Flood WarningJKLMorgan3 hr
Jul 8, 11:23 PM EDTSevere Thunderstorm WarningJKLMcCreary, Whitley37 min

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.